Myocardial necrosis due to intraperitoneal administration of phenylpropanolamine in rats

Paul R Pentel, Jeffrey Jentzen, Jenny Sievert

Research output: Contribution to journalArticlepeer-review

Abstract

Overdose with the sympathomimetic agent phenylpropanolamine (PPA) may cause arrhythmias and myocardial injury in humans. To study the mechanism of these toxic effects, unanesthetized rats (6 animals per group) were given single intraperitoneal doses of 1, 2, 4, 8, 16, or 32 mg/kg PPA. Increases in blood pressure, measured by tail cuff, were dose related and comparable to increases reported in patients with PPA toxicity. Animals were killed at 24 hr and light microscopic examination showed diffuse, dose-related myocardial necrosis. Histology scores (a measure of severity of necrosis) in groups receiving 8, 16, and 32 mg/kg PPA were 1.4 ± 0.5, 1.8 ± 1.0, and 2.3 ± 0.4, respectively, and were all significantly greater than the histology score of control animals (0.2 ± 0.3, p < 0.01). The observed lesion was similar in appearance to the myocardial necrosis produced by large doses of catecholamines or sympathomimetic agents in rats. In summary, single doses of PPA caused myocardial necrosis in rats at doses comparable to those causing toxicity in humans. Myocardial necrosis may contribute to the cardiac toxicity of PPA overdose.

Original languageEnglish (US)
Pages (from-to)167-172
Number of pages6
JournalFundamental and Applied Toxicology
Volume9
Issue number1
DOIs
StatePublished - Jan 1 1987

Fingerprint Dive into the research topics of 'Myocardial necrosis due to intraperitoneal administration of phenylpropanolamine in rats'. Together they form a unique fingerprint.

Cite this